Home > Health
 
Painkillers can increase headaches
From: Dailymail          Published On: August 28, 2013, 12:00 GMT
 
  Comments ()     Email     Print  

     
 




Painkillers can increase headaches

Taking painkillers could increase the number of headaches a person suffers from, an expert has claimed

Taking painkillers could increase the number of headaches a person suffers from, an expert has claimed.

Professor Gillian Leng, Deputy Chief Executive of the National Institute for Health and Care Excellence (Nice), said that people who use too many painkillers to treat tension headaches could actually be causing themselves further pain.

She told the Daily Express: ‘It is important for people to understand that different headaches require different treatments, so a correct diagnosis is vital.

‘People may not know that overusing some types of medication for treating tension-type headaches or migraines can actually make things worse, causing further pain.’

As a result, Nice is releasing new guidelines to help doctors treat people suffering from headaches.

They hope that the guidelines will ensure patients receive the correct treatment.

Sam Chong, a neurologist who has worked with Nice to draw up guidelines for the treatment of headaches, told the Daily Express: ‘The effective management of headaches depends on making a correct diagnosis and agreeing on an appropriate treatment plan. Medication overuse headaches are a common problem.’

Joanna Hamilton-Colclough, director of Migraine Action, said that the new standard is ‘essential’ in ensuring there continues to be progress in recognising the impact headaches can have on an individual, as well as on society.

It is believed that ten million people in the UK experience frequent headaches and that they cause 25 million lost working days every year.

An estimated 500,000 women and 100,000 men in the UK suffer daily headaches caused by the overuse of painkillers.

Research suggests the frequent use of drugs such as codeine, paracetamol, ibuprofen and aspirin can often be the main reason people suffer from repeated headaches - and has shown that between a quarter and two-thirds of headache sufferers overuse painkillers.

They are not overdosing on their medication; they are simply taking the pills for long periods of time.

But the more a painkiller is taken, the more resistant the body becomes to it.

So the sufferer has then to resort to a stronger painkiller.

When the medication wears off, they can get a withdrawal reaction - known as a 'rebound' headache - prompting them to take more medication.

By this point, it is the absence of the medication that is actually causing the headache.

The reason rebound headaches happen is not entirely clear, although it's thought that painkiller overuse affects the flow of pain messages to the nerves.javascript:openNewWindow('pix.php',%20'PhotoGallery','900','700');

The problem is more common among women.

This is largely because women are five times more likely to be affected by migraines than men.

Dr Anne MacGregor, director of clinical research at the City of London Migraine Clinic, explains: ‘Medication overuse will lead to you waking up with a headache because your pain threshold is at its lowest - the painkillers will have worn off during the night.

‘Using painkillers no more than two to three times a week is fine. It's when they're taken more frequently that the problems start.’

'The only solution for rebound headaches is to stop taking the medication causing them.


Comments ( ): Have Your Say >>